In early 2011 I had a rare adrenal tumor removed called a pheochromocytoma. Doctors also removed the affected adrenal gland the tumor was attached to. This type of tumor spontaneously, without provocation, releases epinephrine, norepinephrine and dopamine. Chemicals collectively referred to as catecholamines. These are your fight or flight chemicals and when the tumor releases them you feel very “wound up”. After the tumor was removed, my catecholamine levels went back to normal and I again felt normal.
In late 2011 I started Propecia. I started on .5 milligrams per day and later reduced that dose to .5 milligrams 3x per week, which I am currently taking. A dose much lower than the standard dose of 1 milligram per day. Almost immediately after starting Propecia, I began to feel like I did when I had the tumor. Spontaneously “wound up” even in the absence of external stimulus.
Recent testing reveals my catecholamine blood levels are back up and my oncologist suspects another tumor. Appropriate scans for tumor detection are occurring “as we speak”.
Are you aware of any evidence that Propecia can cause elevated levels of epinephrine, norepinephrine or dopamine? I have read numerous claims that Propecia can cause anxiety. If this is true, could this anxiety then trigger a “chemical cascade” in which catecholamines are released at high levels.
Thank you for your expertise in this matter.
I know I must sound like a broken record, but you really need to discuss personal medical issues with your doctor.
I wouldn’t expect Propecia to have anything to do with dopamine or other catecholamines. Propecia is a 5 alpha reductase inhibitor, which works to diminish the conversion of testosterone to dihydrotestosterone (DHT).
In my experience, the anxiety caused by Propecia are in those men who read too much about Propecia’s side effects on the Internet without discussing the issues with their doctor. Then again, anxiety could indeed be a rare symptom associated with Propecia, but it’s something that needs further study. The studies that I’ve seen which link Propecia to anxiety or depression were based on interviews with men from a Propecia complaint forum, and the bias is something I’ve discussed before.